MAUDE Adverse Event Report: BOSTON SCIENTIFIC - GALWAY WALLFLEX¿ ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC - GALWAY WALLFLEX¿ ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL
Model Number M00516740
Medical Device Problem Code Positioning Problem (3009)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/08/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device code relates to problem code for the reported event of stent positioning/ placement problem.The device has been received for analysis; however the evaluation has not been completed.Therefore, the cause of the reported malfunction has not been determined.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2018 that a wallflex esophageal fully covered stent was to be used to treat a malignant stenosis in the cardia of the esophagus during a stent placement procedure performed on (b)(6) 2018.Reportedly, the patient¿s anatomy was not tortuous and was not dilated prior to stent placement.According to the complainant, during the procedure, the stent was able to be deployed.However, when the stent was viewed endoscopically to check for placement, the stent was noted to have moved towards the stomach due to peristalsis.The stent was removed with forceps and the procedure was completed with a different device.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.
 
Additional Manufacturer Narrative
A deployed wallflex esophageal fully covered stent and delivery system were returned for analysis.Visual examination of the returned device found the proximal handle was bent.The stent was measured to be within specifications.There were no issues noted with the stent and no other issues were noted with the device.The damage noted with the device was consistent with the application of excessive force during usage and deployment.Taking all available information into consideration, the investigation concluded that the reported failure was likely due to anatomical or procedural factors encountered during the procedure, such as characteristics of the lesion, which limited the performance of the device.Therefore, the most probable root cause for this complaint is operational context.A labeling review was performed, and from the information available this device was used per the directions for use (dfu) / product label.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly and performance specifications at the time of release for distribution.A search of the complaint database confirmed that no other similar complaints exist for the specified lot.
 
Event or Problem Description

Brand Name
WALLFLEX¿ ESOPHAGEAL
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC - GALWAY
MDR Report Key7304649
Report Number3005099803-2018-00587
Device Sequence Number1741442
Product Code ESW
UDI-Device Identifier08714729778073
UDI-Public08714729778073
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K091510
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/20/2018
Device Model NumberM00516740
Device Catalogue Number1674
Device Lot Number20432714
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/24/2018
Initial Date Received by Manufacturer 02/08/2018
Supplement Date Received by Manufacturer04/13/2018
Initial Report FDA Received Date02/28/2018
Supplement Report FDA Received Date05/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR